Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 100, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 30, 2024, 10:21 PM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2024, 10:21 PM CDT (03:21 UTC)
- Expired
- Oct 31, 2024, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 11:22 PM CDT | FLASH FLOOD | 2 Ene San Juan, PR | San Juan Emergency managers reported a flooded intersection between America St. and PR-27 (Barbosa Ave.). This was near the restaurants New Lion King, Burger King, and KFC. Two people were reported trapped in their vehicle. |
| Oct 30, 11:27 PM CDT | FLOOD | 3 Nne San Juan, PR | A 911 reporter informed that Calle Juncos in San Juan was affected by flooding as around 1 to 2 inches have fallen. No people were trapped at the time of the report. |
| Oct 30, 11:27 PM CDT | FLASH FLOOD | 3 Nne San Juan, PR | Corrects previous flood report from 3 NNE San Juan. A 911 reporter informed that Calle Juncos in San Juan was affected by flooding as around 1 to 2 inches have fallen. No people were trapped at the time of the report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
169
WGCA52 TJSJ 310321
FFWSJU
PRC033-051-127-137-310630-
/O.NEW.TJSJ.FF.W.0100.241031T0321Z-241031T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1121 PM AST Wed Oct 30 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Catano County in Puerto Rico...
Dorado County in Puerto Rico...
San Juan County in Puerto Rico...
Toa Baja County in Puerto Rico...
* Until 230 AM AST.
* At 1121 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1847 6609 1845 6604 1840 6599 1837 6603
1830 6605 1830 6608 1843 6611 1843 6608
1842 6609 1842 6608 1843 6604 1847 6612
1844 6614 1844 6611 1842 6619 1839 6620
1838 6630 1848 6632
FLASH FLOOD...RADAR INDICATED
$$
CAM2 follow-up statements
369
WGCA72 TJSJ 310625
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
225 AM AST Thu Oct 31 2024
PRC033-051-127-137-310635-
/O.EXP.TJSJ.FF.W.0100.000000T0000Z-241031T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Dorado PR-San Juan PR-Toa Baja PR-
225 AM AST Thu Oct 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM AST EARLY THIS MORNING
FOR CATANO, DORADO, SAN JUAN AND TOA BAJA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1847 6609 1845 6604 1840 6599 1837 6603
1830 6605 1830 6608 1843 6611 1843 6608
1842 6609 1842 6608 1843 6604 1847 6612
1844 6614 1844 6611 1842 6619 1839 6620
1838 6630 1848 6632
$$
MRR827
WGCA72 TJSJ 310628
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
228 AM AST Thu Oct 31 2024
PRC033-051-127-137-310638-
/O.EXP.TJSJ.FF.W.0100.000000T0000Z-241031T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-Dorado PR-San Juan PR-Toa Baja PR-
228 AM AST Thu Oct 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM AST EARLY THIS MORNING
FOR CATANO, DORADO, SAN JUAN AND TOA BAJA COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect.
&&
LAT...LON 1847 6609 1845 6604 1840 6599 1837 6603
1830 6605 1830 6608 1843 6611 1843 6608
1842 6609 1842 6608 1843 6604 1847 6612
1844 6614 1844 6611 1842 6619 1839 6620
1838 6630 1848 6632
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 8:40 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 30, 8:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
940 PM AST Wed Oct 30 2024
.UPDATE...Light to moderate rain dominated Puerto Rico and the
U.S. Virgin Islands during the evening hours, but dissipated by 9
PM AST. Then moderate showers moved in over north central and
northeast coastal Puerto Rico amounts over land have been light,
but during the hour ending at 9 PM, over on inch fell north of
Manati. Temperatures have been moderate this evening ranging from
the upper 60s in the higher interior to the mid 80s along the
windward coast. Winds are mostly less than 6 kts. Modest changes
were made in the forecast grids to reflect the changing
expectation for rain--mainly on Thursday. Still expecting very
wet weather through at least Wednesday of next week. The evening
sounding from San Juan, Puerto Rico showed precipitable water at
2.10 inches and a CAPE of 1721 J/Kg. This is moderately unstable
and thunderstorms could easily redevelop and move inland in the
northeast flow. The latest GFS also shows relative humidity at
850 mb increasing along the north coast of Puerto Rico and the
northern U.S. Virgin Islands during the next 12 hours.
&&
.AVIATION...Although VFR conds prevail ovr land, SHRA/TSRA are
expected to increase through 31/15Z. Increasing areas of MVFR and
mtn obscurations are expected. Prevailing flow is still ENE 10-20
kt, but GFS 850 mb (abt FL050) is suggesting ESE flow from
31/09-15Z over the area. Max winds W 65-81 kt btwn FL445-475.
Ascending aircraft will notice winds switching from ENE to S arnd
10 Kft.
&&
.PREV DISCUSSION... /issued 505 PM AST Wed Oct 30 2024/
SYNOPSIS...
A more wet and unstable pattern will persist for the upcoming
days as abundant tropical moisture and an upper-level trough move
in place, resulting in very unstable weather conditions across the
islands. Given the expected conditions, a Flash Flood Watch is in
effect from 8 AM on Thursday to 8 AM on Saturday. Residents and
visitors are urged to pay attention to the local agency's
guidance. Marine-wise, small craft operators and beachgoers
should monitor the beach and water conditions due to wind-driven
seas and a northerly swell that will affect the local waters for
the next several days.
SHORT TERM...Tonight trough Friday....
A wet pattern with cloudy skies prevailed across the islands this
morning. According to Doppler radar, rainfall activity began over
northeastern Puerto Rico in the morning, followed by showers over
Ponce and the southwest around 1 PM. Later in the afternoon,
additional showers developed over northern sections, although no
significant rainfall accumulations were observed. Daytime
temperatures stayed near climatological normals due to the lack of
sunshine, with the maximum temperature in San Juan reaching 87°F
around 2 PM.
For the rest of the night, cloudy skies will persist with
isolated to scattered showers across local waters and northern
Puerto Rico. Satellite derived imagery indicates an area of
moisture moving across the region late tonight into early
tomorrow, increasing the potential of showers over northeastern
Puerto Rico. Given the expect conditions the probability of rain
forecast remain between 80-90%. The weather will become unstable
and wet from Thursday into Friday as an upper trough deepens north
of Hispaniola. This pattern will support active weather as a
negatively tilted shortwave trough moves south of eastern
Hispaniola. Upper-level jets developing both north and south of
the region will enhance divergence and instability, while tropical
moisture with precipitable water values near 2.2 inches will
increase the potential for heavy rain. Although steering flow will
allow showers to move, accumulations between 4 and 6 inches are
expected during this period. As a result, a Flash Flood Watch is
in effect from 8 AM Thursday through 8 AM Saturday for Puerto Rico
and the U.S. Virgin Islands.
Residents and visitors are urged to stay alert and closely
monitor weather updates and official warnings during flooding
events. It is essential to avoid crossing flooded roads or areas,
as even shallow water can be extremely dangerous. Just a few
inches of moving water can sweep people off their feet, and one
foot of water can carry away most vehicles.
LONG TERM...Saturday through Tuesday...
..from previous discussion issued at 440 AM AST Wed OCT 30
2024...
On Saturday, a surface high-pressure system located over the Western
Atlantic will interact with a broad low-pressure system in the
Central Atlantic, generating southeasterly winds across Puerto
Rico and the U.S. Virgin Islands. Early in the weekend, a trough
is expected to develop in the region. The combination of these
weather features may lead to the accumulation of tropical moisture
over the islands. We anticipate a wet and unstable period lasting
at least until November 5th, 2024, which coincides with Election
Day. The latest Precipitable Water model indicates values
exceeding 2.0 inches, which is above the 75th percentile and
considered higher than normal for this time of year.
The National Hurricane Center continues to monitor an area of low
pressure that is likely to develop over the southwestern
Caribbean Sea. This system is expected to gradually develop over
the weekend and early next week as it drifts northward over the
west-central Caribbean. Currently, there is a 40 percent chance of
development for this low-pressure area within the next seven
days. Since this forecast is still far off, we encourage everyone
to remain informed with each update.
Some potential hazards associated with the anticipated wet and
unstable conditions include ponding of water on roads and in
poorly drained areas, which could lead to flooding or occasional
flash flooding with the heaviest rainfall activity, lightning,
quick rises in small rivers, and landslides in higher terrains. We
urge people to drive carefully, stay aware of the updates issued
by our local forecast office, and remember to carry an umbrella
everywhere, even on Election Day.
In terms of temperatures, primarily cloudy skies and unstable
weather conditions are expected to keep high temperatures below 90
degrees across most areas throughout the long-term period.
AVIATION...
(18Z)
VFR conds expected across all terminals. However, SHRA/TSRA are
expected to increase throughout the day over the coastal waters and
near most TAF sites, bringing brief MVFR to IFR conds. Mtn tops
obscd and SCT-OVC lyrs btw FL020-060 expected. Winds will prevail
from the NE at 12-16 kt with sea breeze variations. Light to calm
and variable winds returning between 30/22 ans 31/14Z.
MARINE...
Deteriorating marine conditions are forecast for the next several
days. At the surface, a strong building surface high pressure
will induce a moderate to locally fresh east-northeast wind flow
across the region, resulting in wind-driven seas. Additionally, a
northern swell will arrive in the local waters by Thursday,
increasing even more the potential for observed large breaking
waves of 7 feet across the northern coastal areas of Puerto Rico
and seas up to 8 feet. As a result, there is a small craft
advisory for most of the Atlantic waters and the local passages.
Mariners are urged to exercise caution across the local waters for
tonight.
BEACH FORECAST...
There is a moderate risk of rip currents across all the exposed
local beaches tonight. Deteriorating marine conditions are
forecast for Thursday, when a High rip current risk will be in
place due to breaking waves of 7 feet across all the northern
exposed beaches of Puerto Rico and St. Thomas. Residents and
visitors should avoid the north exposed beaches of Puerto Rico for
the next several days.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk from 6 AM AST Thursday through late Friday
night for PRZ001-002-005-008-012.
Flood Watch from 8 AM AST Thursday through Saturday morning for
PRZ001>013.
High Rip Current Risk from Thursday evening through late Friday
night for PRZ010.
VI...High Rip Current Risk from 6 AM AST Thursday through late Friday
night for VIZ001.
Flood Watch from 8 AM AST Thursday through Saturday morning for
VIZ001-002.
High Rip Current Risk from Thursday evening through late Friday
night for VIZ002.
AM...Small Craft Advisory until 6 AM AST Saturday for AMZ711.
Small Craft Advisory from 8 AM Thursday to 6 AM AST Saturday for
AMZ712-716-723-741.
&&
SHORT TERM/AVIATION...WS
UPPER AIR/PUBLIC...RVTHazardous weather outlook, Oct 30, 3:40 AM CDT, 18 hours 41 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 440 AM AST Wed Oct 30 2024 AMZ711>745-PRZ001>013-310845- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 440 AM AST Wed Oct 30 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms possible across much of the area. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Excessive Heat...This level of heat affects primarily those individuals extremely sensitive to heat, especially when outdoors without effective cooling and/or adequate hydration. Particularly along the northern coastal municipalities. .Wind...Breezy conditions. Unsecured items could blow around. .Marine Conditions...Seas equal or greater than 7 feet across the Atlantic waters tonight. Hazardous conditions for small craft. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly along the north and east facing beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The high risk of rip currents will continue through the end of the weekend. Showers and thunderstorms will increase the risk of flooding and mudslides for much of the period. However, Thursday and Friday could be the wettest days. Choppy and hazardous seas are expected across the Atlantic waters through early next week. Breezy to windy conditions are expected on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-310845- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 440 AM AST Wed Oct 30 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated thunderstorms possible across much of the area. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Excessive Heat...This level of heat affects primarily those individuals extremely sensitive to heat, especially when outdoors without effective cooling and/or adequate hydration. Particularly in St. Croix. .Wind...Breezy conditions. Unsecured items could blow around. .Marine Conditions...Seas equal or greater than 7 feet across the Atlantic waters tonight. Hazardous conditions for small craft. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly along the north and east facing beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The high risk of rip currents will continue through the end of the weekend. Showers and thunderstorms will increase the risk of flooding and mudslides for much of the period. However, Thursday and Friday could be the wettest days. Choppy and hazardous seas are expected across the Atlantic waters through early next week. Breezy to windy conditions are expected on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 9:16 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 30, 10:31 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 30, 11:19 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 12:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 1:21 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 2:26 AM CDT | Areal Flood Warning | JSJ | 3 hr | |
| Oct 31, 4:12 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 4:13 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 31, 4:19 AM CDT | High Surf Advisory | JSJ | 5 days | |
| Oct 31, 4:39 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 5:19 AM CDT | Flash Flood Warning | JSJ | 101 min | |
| Oct 31, 5:22 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 6:06 AM CDT | Areal Flood Advisory | JSJ | 46 min | |
| Oct 31, 6:52 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 31, 7:15 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 31, 7:19 AM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 31, 8:46 AM CDT | Flash Flood Warning | JSJ | 119 min | |
| Oct 31, 2:11 PM CDT | Special Marine Warning | JSJ | 49 min | |
| Oct 31, 2:18 PM CDT | Special Marine Warning | JSJ | 57 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.